We extend the definition of Weinstein’s action homomorphism to Hamiltonian actions with equivariant moment maps of (possibly infinite-dimensional) Lie groups on symplectic manifolds, and show that under conditions including a uniform bound on the symplectic areas of geodesic triangles the resulting homomorphism extends to a quasimorphism on the universal cover of the group. We apply these principles to finite-dimensional Hermitian Lie groups like the linear symplectic group, reinterpreting the Guichardet–Wigner quasimorphisms, and to the infinite-dimensional groups of Hamiltonian diffeomorphisms of closed symplectic manifolds that act on the space of compatible almost complex structures with an equivariant moment map given by the theory of Donaldson and Fujiki. We show that the quasimorphism on the universal cover of the Hamiltonian group obtained in the second case is symplectically conjugation-invariant and compute its restrictions to the fundamental group via a homomorphism introduced by Lalonde–McDuff–Polterovich, answering a question of Polterovich; to the subgroup of Hamiltonian biholomorphisms via the Futaki invariant; and to subgroups of diffeomorphisms supported in an embedded ball via the Barge–Ghys average Maslov quasimorphism, the Calabi homomorphism and the average Hermitian scalar curvature. We show that when the first Chern class vanishes this quasimorphism is proportional to a quasimorphism of Entov and when the symplectic manifold is monotone, it is proportional to a quasimorphism due to Py. As an application we show that a Sobolev distance on the universal cover of the Hamiltonian group is unbounded, similarly to the results of Eliashberg–Ratiu.
Cite this article
Egor Shelukhin, The action homomorphism, quasimorphisms and moment maps on the space of compatible almost complex structures. Comment. Math. Helv. 89 (2014), no. 1, pp. 69–123DOI 10.4171/CMH/313